SWITCHING HIV MEDS THEN STOPPING TO TAKE NEW MEDS
Apr 18, 2013
HI , I HAVE BEEN HIV + SINCE 1998 AND WAS ONE OF THE FIRST TO BE PUT ON KALETRA , I HAVE BEEN UNDETECTABLE EVER SINCE ,BUT MY CHOLESTEROL HAS BEEN HIGH FOR SOME TIME NOW, MY DOCTOR SAID THAT IT WAS A GOOD TIME TO SWITCH TO COMPLERA , SO I DID , BUT I HAD SIDE EFFECTS OF DEPRESSION , HIGH BLOOD PRESSURE , UPSET STOMACH , AND INSOMNIA , FATIGUE .THE UPSET STOMACH STOPPED AFTER 15 DAYS , BUT HIGH BLOOD PRESSURE STILL PERSISTS , WHICH HAS MADE ME VERY ANXIOUS , THEN I STARTED TAKING XANAX WHICH HELPED A LITTLE , BUT I STILL WAKE UP EVERY NIGHT AT 3AM . AFTER ALMOST A MONTH I WAS TESTED FOR THYROID AND IT WAS NEGATIVE , BUT MY KIDNEY TEST WAS ELEVATED , SO SHE TOLD ME TO STOP TAKING COMPLERA FOR 10 DAYS UNTILL I GIVE MY BLOOD WORK AGAIN TO SEE THE RESULTS. AND THEN START ME ON A NEW REGIME.. IS THIS NORMAL? I HAVE NEVER STOPED TAKING MEDS SINCE I WAS DIAGNOSED , MY DR SAID THAT I HAD NOTHING TO WORRY ABOUT . I AM CONCERNED ABOUT WHAT MEDS SHOULD BE NEXT , WITH MINIMUM SIDE EFFECTS , AND TO BE TAKEN WITH OUT FOOD.
Response from Dr. Young
Hello and thanks for posting.
It's not unusual to interrupt treatment to see if medications are causing side effects- indeed, this is the one circumstance where stopping medications makes sense- the US DHHS treatment guidelines addresses this directly:
"Reasons for short-term interruption (days to weeks) of ART vary and may include drug toxicity; intercurrent illnesses that preclude oral intake, such as gastroenteritis or pancreatitis; surgical procedures; or unavailability of drugs. Stopping ARV drugs for a short time (i.e., <1 to 2 days) due to medical/surgical procedures can usually be done by holding all drugs in the regimen."
Given your side effects, it's reasonable to switch. It's probably not necessary to interrupt treatment, but there's little risk in stopping all three of the medications in Complera simultaneously. Assuming that the rilpivirne part of the Complera might have been the cause. There are a number of alternative treatments that could be considered- these include Stribild (where rilpivirine is replaced with cobicistat/elvitegravir) or a combination of Truvada with the very well tolerated, but twice daily raltegravir. I'd suggest talking to your provider about the best option for you and your health.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What If You Took Medicine For Chlamydia And I Still Have Symptoms What Does That Mean?
- What Does Herpes On The Vagina Look Like?
- What Color Are Genital Warts?
- What Can You Take To Prevent Current Genital Warts Breakouts?
- What Are The Chances Of High Risk Hpv Turning Into Cancer?
- Symptoms Of Advanced Gonorrhea
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.